Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 114, NWS Pittsburgh, PA

August 25, 20164 counties in Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 25, 2016, 9:02 PM EDT for 4 counties in Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2016, 9:02 PM EDT (01:02 UTC)
Expired
Aug 25, 2016, 9:45 PM EDT
In force
43 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Armstrong County, PA, Clarion County, PA, Indiana County, PA, Jefferson County, PA

The radar

The Pittsburgh radar (KPBZ), 94 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 1.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2016-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2016-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1766 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
1.2
Supercell composite
10.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 6:51 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 25, 6:51 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
651 PM EDT Thu Aug 25 2016

.SYNOPSIS...
Showers and thunderstorms will move through the area this evening
and tonight with very warm conditions continuing through the
weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
An eastward moving short wave trough moving across the eastern
Great Lakes with best mid and upper level support well north of
the region. Scattered thunderstorms have developed along a weak
boundary/lake breeze across eastern Ohio into northwest PA. With
plenty of low level instability these storms will continue to
expand a bit and sink southeast through the evening, but coverage
may not be as widespread as previously expected. With elevated dew
points a warm and muggy night in store with well above average
temperatures. Otherwise adjusted hourly temperatures and sky
cover based on latest observations.

Shortwave will be well east for Friday with quite warm and humid
conditions as high pressure builds across the region.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Upper ridge of high pressure centered over the Mid-Atlantic will
continue to build through the weekend. This, and a broad area of
surface high pressure drifting across our north will keep our
area dry through a majority of the weekend with a warming trend.
Dewpoint temperatures will drop back down to around 60 by Friday
night, but will slowly creep back up through Saturday and into
Sunday.

By Sunday, the very humid air mass will return with dewpoints in
the mid to upper 60s common. This, and a draw of warmer air from
the south will combine for high heat indices that may near 100
degrees. How warm we get Sunday may largely depend on the arrival
of clouds associated with a disturbance passing well to our
north. Model guidance indicates the potential for
afternoon/evening showers and thunderstorms as a mid-level wave
tries to flatten the upper ridge. With the best forcing riding
over the ridge and staying to our north, coverage of showers may
be limited.
Tax

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Little change in pattern is indicated through the first half of
next week with the southern U.S. upper high maintaining grip, but
with tropical system encroachment toward the Southeastern Coast. Shortwaves
with the zonal flow over the immediate area would support periodic,
and diurnally-supported precip chances for the long term. Low-confidence
slight to chance POPs were maintained for that eventuality as per
the latest Superblend guidance. Warm temperature can be expected
given the lack of any significant airmass alteration.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Showers and a few thunderstorms will encroach from the west
during the early portions of the forecast. Expect coverage and
intensity to continue to decrease overnight, so have only included
restrictions in a tempo group. Shortwave that has sparked the activity
will clear the area quickly this morning. Expect a quick return to
vfr conditions after sunrise.

.OUTLOOK /FRIDAY THROUGH MONDAY/...
Periodic restriction chances should persist through Friday with
the approach and passage of a cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 25, 9:45 AM EDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
945 AM EDT THU AUG 25 2016

MDZ001-OHZ048>050-057>059-068-069-PAZ016-021>023-029-031-073>076-
WVZ001>004-012-021-509>514-261345-
GARRETT-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM-GUERNSEY-BELMONT-
NOBLE-MONROE-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
945 AM EDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-PAZ007>009-013>015-020-261345-
TUSCARAWAS-CARROLL-COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-
CLARION-BEAVER-
945 AM EDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND WESTERN PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS VERY LATE THIS
AFTERNOON THROUGH THE EVENING HOURS. THE MAIN THREATS WILL BE
DAMAGING WINDS AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 25, 4:58 PM EDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
458 PM EDT THU AUG 25 2016

OHZ039-040-049-252130-
HARRISON-TUSCARAWAS-CARROLL-
458 PM EDT THU AUG 25 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HARRISON...
SOUTHWESTERN CARROLL AND SOUTHEASTERN TUSCARAWAS COUNTIES...

AT 458 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
NEWCOMERSTOWN...OR 9 MILES SOUTHWEST OF UHRICHSVILLE...MOVING EAST AT
30 MPH.

WIND GUSTS IN EXCESS OF 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
UHRICHSVILLE...CADIZ...NEWCOMERSTOWN...DENNISON...GNADENHUTTEN...
TUSCARAWAS...SCIO...MIDVALE...JEWETT...PORT WASHINGTON...BOWERSTON...
BARNHILL...STONE CREEK...LEESVILLE...STILLWATER...GILMORE...
TIPPECANOE...DEERSVILLE...TAPPAN LAKE AND LEESVILLE LAKE PARK.

THIS INCLUDES  INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 63 AND 74.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4053 8104 4027 8098 4025 8155 4040 8160
TIME...MOT...LOC 2058Z 263DEG 28KT 4033 8151

34
Special weather statement, Aug 25, 7:10 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
710 PM EDT THU AUG 25 2016

PAZ008-015-252345-
VENANGO-CLARION-
710 PM EDT THU AUG 25 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN VENANGO AND
NORTHWESTERN CLARION COUNTIES...

AT 710 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST
OF FRANKLIN...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KNOX...SENECA...EMLENTON...CLINTONVILLE...SHIPPENVILLE...ST.
PETERSBURG...KENNERDELL...FOXBURG...CHERRY VALLEY AND CRANBERRY.

THIS INCLUDES  INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 31
AND 58.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4139 7948 4138 7946 4113 7945 4115 7968
      4116 7968 4117 7970 4117 7994 4135 7996
      4140 7948
TIME...MOT...LOC 2310Z 268DEG 24KT 4126 7991
Special weather statement, Aug 25, 7:52 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
752 PM EDT THU AUG 25 2016

PAZ015-260030-
CLARION-
752 PM EDT THU AUG 25 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLARION COUNTY...

AT 751 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KNOX...MOVING
EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARION...KNOX...STRATTANVILLE...LIMESTONE...SHIPPENVILLE...
CALLENSBURG AND FRYBURG.

THIS INCLUDES  INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 48
AND 68.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4139 7933 4113 7926 4112 7963 4121 7966
      4122 7965 4125 7965 4126 7963 4128 7962
      4128 7960 4131 7960 4132 7957 4132 7954
      4133 7954 4134 7951 4134 7948 4135 7948
TIME...MOT...LOC 2351Z 258DEG 13KT 4121 7962
Special weather statement, Aug 25, 8:30 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
830 PM EDT THU AUG 25 2016

PAZ009-015-016-260100-
JEFFERSON-CLARION-FOREST-
830 PM EDT THU AUG 25 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JEFFERSON...
SOUTHEASTERN FOREST AND NORTHEASTERN CLARION COUNTIES...

AT 829 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MARIENVILLE...
MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARIENVILLE...SIGEL...LEEPER...COOK FOREST STATE PARK...CLEAR CREEK
STATE PARK AND CLARINGTON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4116 7892 4137 7931 4153 7920 4145 7896
      4144 7896 4144 7897 4145 7898 4145 7906
      4142 7907 4142 7909 4134 7909 4135 7908
      4136 7903 4135 7902 4138 7897 4136 7896
      4130 7882
TIME...MOT...LOC 0029Z 299DEG 23KT 4142 7917
Special weather statement, Aug 25, 8:31 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
831 PM EDT THU AUG 25 2016

PAZ015-016-022-260100-
JEFFERSON-CLARION-ARMSTRONG-
831 PM EDT THU AUG 25 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JEFFERSON...CENTRAL
ARMSTRONG AND SOUTHERN CLARION COUNTIES...

AT 831 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KNOX...MOVING
EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARION...BROOKVILLE...KNOX...RIMERSBURG...NEW BETHLEHEM...PARKER...
SLIGO...STRATTANVILLE...SUMMERVILLE...LIMESTONE...HAWTHORN...ST.
PETERSBURG...CORSICA...CALLENSBURG...FOXBURG...TIMBLIN AND
WORTHVILLE.

THIS INCLUDES  INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 47
AND 85.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4092 7905 4109 7969 4112 7969 4118 7967
      4120 7967 4122 7965 4125 7965 4126 7963
      4118 7897
TIME...MOT...LOC 0031Z 283DEG 42KT 4116 7959

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 8:30 PM EDTSpecial Weather StatementPBZJefferson30 min
Aug 25, 8:31 PM EDTSpecial Weather StatementPBZClarion, Jefferson29 min
Aug 25, 9:43 PM EDTTornado WarningPBZButler18 min
Aug 25, 10:09 PM EDTAreal Flood AdvisoryPBZJefferson3 hr
Aug 25, 10:16 PM EDTSevere Thunderstorm WarningPBZIndiana44 min
Aug 25, 10:25 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Westmoreland50 min
Aug 25, 11:00 PM EDTSpecial Weather StatementPBZWestmoreland30 min
Aug 26, 12:27 AM EDTSpecial Weather StatementPBZWashington33 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.